Apco Logo

Meftal advisory to users: Recent Warning Raises Safety Concerns

The Indian Pharmacopoeia Commission warns that Meftal, containing mefenamic acid, can lead to serious allergic reactions like DRESS syndrome. This syndrome causes skin problems, fever, and issues with organs and kidney problems. It's important to talk to a doctor, not self-medicate, and be safe when thinking about using this common painkiller.

A

Apco Medicare

4 min read

218 days ago

Meftal advisory to users: Recent Warning Raises Safety Concerns

A recent alert from the Indian Pharmacopoeia Commission (IPC) has raised concerns about the popular painkiller Meftal. The advisory focuses on potential risks associated with its active ingredient, mefenamic acid, which has been linked to severe allergic reactions, specifically “DRESS” syndrome.

DRESS syndrome is a serious hypersensitivity reaction that can lead to severe skin complications and organ-related issues, with a mortality rate of up to 10%. Symptoms, including skin rashes, fever, and abnormalities in blood, may appear within two to eight weeks of taking Meftal. If you experience these symptoms, it's crucial to stop taking the medication immediately and seek medical attention.

FORMULA OF MEFANIC ACID

Meftal, commonly prescribed for arthritis, pain, inflammation, and most preferable for menstrual cramps, contains mefenamic acid and dicyclomine hydrochloride. The recent alert emphasises risks beyond DRESS syndrome, such as stomach ulcers, gastrointestinal bleeding, and kidney problems, especially with prolonged use

The advisory strongly recommends Meftal users to consult healthcare professionals to assess associated risks and consider alternative pain management options. Self-medication, especially without consulting a doctor is discouraged, particularly for individuals with existing medical conditions or taking other medications at the moment.

While Meftal has proven effective in managing pain, the government's alert stresses the importance of prioritising safety and informed decision-making. Consulting a doctor and understanding potential risks are crucial steps to ensure the well-being of those using this widely available painkiller. Your health is paramount, so make informed choices with professional guidance.